He's falling asleep in the shower

Discussion in 'General Parenting' started by flutterby, Oct 29, 2009.

  1. flutterby

    flutterby Fly away!

    difficult child 2 didn't take his Seroquel Tuesday night. He was up late and fell asleep Wednesday night around 7pm. I woke him and gave him his medications around 8pm. He has no memory of it. He slept all night in street clothes, shoes and jacket.

    Today (Thursday), he got pulled out of class by the principal because he was sleeping in class. difficult child 2 reminded him that his mom had talked to him about trialing medications and the principal let him sleep off the rest of the class. When the bell rang, the principal woke him and sent him to his next class.

    He didn't take his medications tonight until around 8:30 - 8:45pm. They make him hungry and he was starting to doze off while eating. I had him get in the shower before he was completely out. He was in there for almost an hour - until I knocked on the door and woke him up.

    No wonder he doesn't want to take his medications. I wouldn't want to either if all I did was sleep. I don't understand why the psychiatrists keep prescribing medications that are so sedating when they already know how much he sleeps.
  2. smallworld

    smallworld Moderator

    Prescribing Seroquel on top of Zyprexa (if I remember correctly) makes zero sense for a kid who is already falling on his face with sedation. I think difficult child 2's mom should call the psychiatrist and ask for a medication change. How can he possibly function with two APs on board?
  3. flutterby

    flutterby Fly away!

    That was my question, SW. I don't understand the resistance to prescribing a mood stabilizer. Instead, they prescribe AP's and tell the parents they are "mood stabilizers". Then mom calls me and I have to explain that it's not; that it's yet another AP.

    I'm going to the next appointment.

    He's not going to school today. He can't stay awake. And he's sick on top of it.
  4. crazymama30

    crazymama30 Active Member

    I agree with sw, there is no way in hades this kid has a chance with zyprexa and seroquel. Seroquel was sedating too husband also.

    in my opinion, from what I have seen with husband, geodon and abilify are much less sedating. They worked great with husband but are no longer an option.

    Is there anyway of seeing another psychiatrist for a 2nd opinion on medications, not necessarily the diagnosis but just medications?
  5. flutterby

    flutterby Fly away!

    CM, this is the 3rd psychiatrist since he's been out of Residential Treatment Center (RTC). It's crazy. It's infuriating.

    Abilify made him extremely agitated, and it's just another AP.

    They're prescribing these medications to work as mood stabilizers - that's off label. I don't understand why they don't try the medications that are FDA approved for long term stabilization.

    Even worse, he's also on a medication for tremors. So, they're prescribing him something that could make that worse.

    He's being seen at county mental health. I would like to see him treated at OSU. But, that's not my call.
  6. So hard to see your own child so sedated they seem to just disappear right in front of you. My difficult child 2 has been on just about every medication and is now on Geodon 20 mg. 3x's a day and vyvanse 30mg. 1 x daily. Therapist and doctor thought that the Geodon needed to be increased to 3x's a day to keep it more consistent in his system. He was on Geodon 40 mg and it knocked him out and he just couldn't seem to wake himself up to function and he was consistently falling asleep in school. The 20mgs is working, even though he takes it 3 times. I will not lie, his behavior is so disgusting, overwhelming to the extreme, but compared to what it was, at least we can see a little more of the good things. Before he started with this new doctor and therapist, he was on 5 mgs of Melatonin for sleep and it worked wonderful and he was able to wake up no problem! Good luck and my apologies, as advice is not my strong suit.

  7. mog

    mog Member

    Be happy that it makes him tired-try to make it earlier so that when bedtime comes around he will get a good night sleep and maybe not fall asleep in class-my difficult child went wild on this medication and things got crazy at our house-busted walls, doors off, plates in bedded in the walls, easy child running for her life due to knives and trying to save the pets from broken legs. Every time that we change Dr's they want him back on that and i tell them no way in he** , it made my difficult child angry so IF you are having other trouble I would check with DR soon. I am not trying to cause trouble but are you sure that difficult child is not staying up late without you knowing-is he sneaking out-maybe just not sleeping well. Talk and honestly find out what it is that you can help with it might be something as easy as not getting enough sleep. MY difficult child was not sleeping and found out it was due to restless leg syndrome which I have found out that it runs in the family. That is not all my difficult child is fighting but it might be somewhere to start for you.
  8. gcvmom

    gcvmom Here we go again!

    FWIW, difficult child 2 had paralyzing sedation at lower doses of Seroquel. Once it got to a higher level things improved a lot in that area. However, when we added Depakote on top of it, the sedation got worse again.

    husband's latest trick is to give him 1/2 a bottle of those 5-hour energy drinks each morning (2oz bottle). They actually do help, but at what cost is my worry. I'll be asking psychiatrist about it on Monday.

    It's lousy that life has to be so complicated for these kids.